Format

Send to

Choose Destination
Int J Legal Med. 2009 Sep;123(5):387-94. doi: 10.1007/s00414-009-0340-0. Epub 2009 Apr 7.

Fatal and severe codeine intoxication in 3-year-old twins--interpretation of drug and metabolite concentrations.

Author information

1
Institute of Forensic Medicine, Freiburg University Medical Center, Freiburg, Germany.

Abstract

This work presents two cases of codeine intoxication in 3-year-old monozygotic twin brothers while treated with a codeine slow-release formulation. One child had to be admitted to the hospital, whereas the other one died at home after aspiration of gastric content. The concentrations of codeine and major metabolites including morphine and corresponding glucuronide conjugates were measured by liquid chromatography-tandem mass spectrometry in serum, urine, cerebrospinal fluid, and brain tissue, respectively. A genetic polymorphism study was carried out in order to determine the ability of the children to metabolize codeine by O-demethylation. A pharmacokinetic calculation was also performed to estimate the administered dose of codeine in question. High concentrations of all substances were found in samples of both children. The pharmacokinetic estimate suggests an overdose of codeine, and the possible reasons for the high opiate concentrations are discussed. Furthermore, the postmortem distribution--during and after resuscitation--might play a major role in the interpretation of postmortem concentration levels.

PMID:
19350261
DOI:
10.1007/s00414-009-0340-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center